Alert archive / Wyoming / High Wind Warnings in 2017

High Wind Warning 29, NWS Riverton, WY

November 22, 2017Fremont County, Hot Springs County, Park County, Wyoming

NWS Riverton, WY issued this high wind warning at Nov 22, 2017, 2:14 AM MST for Fremont County, Hot Springs County, Park County, Wyoming. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 22, 2017, 2:14 AM MST (09:14 UTC)
Expired
Nov 22, 2017, 12:00 PM MST
In force
10 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Hot Springs County, WY, Park County, WY

The radar

The Riverton/Lander radar (KRIW), 84 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2017-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2017-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 310 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1528 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

933 
WWUS75 KRIW 220914
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
214 AM MST Wed Nov 22 2017

...High winds expected across the Cody Foothills and Absaroka 
Mountains through 12 noon today...

.A tightening pressure gradient from a passing low pressure 
trough will result in high winds across the Cody Foothills and 
adjacent Absaroka Mountains through 12 noon today.

WYZ002-003-221715-
/O.NEW.KRIW.HW.W.0029.171122T0914Z-171122T1900Z/
Absaroka Mountains-Cody Foothills-
Including the cities of Cody and Meeteetse
214 AM MST Wed Nov 22 2017

...HIGH WIND WARNING IN EFFECT UNTIL NOON MST TODAY...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect until noon MST today. 

* TIMING...Winds will increase through the pre dawn hours and 
  continue through 12 noon today. 

* WINDS...West winds will increase to 40 to 50 mph with gusts to 
  60 to 75 mph, especially in the vicinity of Clark and across the
  adjacent Absaroka Mountains including Dead Indian pass along 
  the Chief Joseph Highway.
  
 * IMPACTS...For those traveling in the area, including Highway
   121 as well as the Chief Joseph Highway, anticipate dangerous
   cross winds. Bring indoors any loose items.
   
 PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

TEAM RIVERTON
1 follow-up statement
716 
WWUS75 KRIW 221903
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1203 PM MST Wed Nov 22 2017


WYZ002-003-222015-
/O.EXP.KRIW.HW.W.0029.000000T0000Z-171122T1900Z/
Absaroka Mountains-Cody Foothills-
Including the cities of Cody and Meeteetse
1203 PM MST Wed Nov 22 2017

...HIGH WIND WARNING HAS EXPIRED...

Gusty winds are expected to continue into the afternoon. However,
high winds are not likely so the high wind warning has been
allowed to expire.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Nov 21, 10:49 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Nov 21, 10:49 PM MST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1049 PM MST Tue Nov 21 2017

.SHORT TERM...Tonight through Friday

With Thanksgiving looming on the horizon, you could say we have a
cornucopia of weather coming up for the next few days. And with the
contrast in conditions, we will split the discussion into West and
East of the Divide.

West of the Divide...Currently, we are in a lull between systems.
The next system will move in from the west for tonight and into
Wednesday. We agree with the previous shift that this looks like
a high POP but low QPF event. Almost all snowfall amounts should
stay below advisory criteria except for the very tops of mountains
where impacts will be minimal. This will also be a warm system
with snow levels starting off at around 7000 to 7500 feet and then
rising to 8500 to 9500 feet on Wednesday. There is one additional
concern as well. As also indicated by the previous shifts, there
may be a shallow layer of cold air trapped in the Green River
Basin as warm advection moves over it. The limiting factor is QPF
however, with the models generally giving less than 0.05 inches
and most only around a hundredth or a trace. For now, we have
elected to add in some patchy freezing drizzle to the likely
effected area and will issue a Special Weather Statement to cover
for the effects. This should end Wednesday morning as the cold air
gets scoured out. The steadiest precipitation should end by
Wednesday afternoon with mainly dry conditions for Wednesday
night.

At this point, a transitory ridge of high pressure will control the
weather for Thanksgiving Day and bring a harvest of dry and mild
weather, although there will be a gusty wind developing in the
afternoon. Then the next in a series of Pacific troughs and fronts
will approach the area from the north and west and bring the next
chance of rain and snow. Much like many of the previous ones, it
will start off fairly mild with snow levels generally above 7500
feet until the front swings through late at night. This one looks to
have a bit more punch, but is also a quick hitter with most of the
precipitation over by Friday morning, although a few showers will
likely linger. As for temperatures, they will cool somewhat.
However, with the Pacific origin of the system temperatures will
likely remain near to above normal.

East of the Divide...Once again, the concern here shifts to wind.
The first is around the crossroads of the universe, Clark. The NAM
is showing a few 50 knot wind barbs in the area tonight. However,
the GFS is not as bullish. At this point, we will go with an Special
Weather Statement. There could be a few 60 mph wind gusts near
Clark, but this time of the year this is called Wednesday. Elsewhere
it will be quiet although there will be an increasing southwest wind
across the southwestern wind corridor as the pressure gradient
tightens ahead of the system moving into the west. Wednesday at this
point looks mild and dry, with the usual southwest breeze in the
usual spots. Some areas could be as warm as a fresh pumpkin pie out
of the oven, relatively speaking for late November, with highs in
the lower 60s possible in well mixed areas. Wednesday night at this
point looks quiet as well.

As for Thanksgiving itself, look for dry weather everywhere.
However, the wind will be increasing, especially late in the day and
at night. As the next Pacific system approaches the area from the
west, the pressure gradient will once again tighten. The difference
this time will be much of the area will be in favored right front
quadrant of an 135 knot jet streak moving across the Montana-Wyoming
border. At lower levels, 700 millibar winds look very impressive
Thursday night with most areas showing at least 55 knots and some
models showing as high as 75 knots. With the jet bringing downward
forcing it may harvest those lower level winds and push them to the
surface, possibly causing winds that could sink the Mayflower in
some areas. As a result, we increased winds in many areas Thursday
night into early Friday well above what forecast builder loaded in.
Still a bit of uncertainty but the potential for high winds in some
areas are definitely there, especially across the Cody Foothills but
some other areas as well. Right now, GFS MOS shows 43 knots
sustained for Buffalo late Thursday night and NAM MOS shows 38 knots
sustained at Riverton for the same timeframe. These may be a bit
overdone, but this has to be watched. The other story will be the
warmth, with some record high temperatures possibly in jeopardy.
As for precipitation, the GFS shows some showers across the north
before the front swings through. The NAM is mainly dry though. For
now, we compromised and went with lower POPS until there is more
agreement in the models.

Most areas should see improving conditions through the day Friday as
the front moves away and the pressure gradient decreases, although
areas favored by northwest flow like the Wind River Basin may see
windy conditions continue. Temperatures will be cooler, but likely
remain near to above normal once again.

.LONG TERM...Friday night through Tuesday

Friday night through Sunday the upper level ridge takes over across
WY. Temperatures will warm in the southwest Saturday and everywhere
on Sunday. In fact, Sunday could be a quite mild late November day
(not unlike this upcoming Thanksgiving day) with the GFS and Euro
forecasting H7 temps in the +4 to +6C range east of the divide and
south and still above 0C in the far west. For now, we have mid 50s
to low 60s east of the divide with 40s to lower 50s west. The
foothills will likely be quite mild, especially east slope with mid
40s to mid 50s. The next system moves into the west Monday. While
the low itself stays in Southern Canada, it will push sharp cold
front through the FA. A period of snow is likely out west as H7
temps likely fall below -10C with fropa. Plenty of wind again ahead
of and with fropa across much of the area. Some light snow/flurries
will continue in the nw mtns through Tuesday as warm advection
returns. Tuesday will likely be the coldest day of the extended
period with 30s to mid 40s across most of the area with 20s in the
high country.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1047 PM MST Tue Nov 21 2017

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Routes

The main issue will be breezy to windy west wind and/or LLWS in the
wind corridor from South Pass to Casper, lee side of mountain ranges
and adjacent foothills. There could be high mountain -SN, but
overall it will be mainly dry. Otherwise considerable mid-high level
cloudiness.

West of the Divide...KBPI/KJAC/KPNA/KRKS Routes

Low ceilings with some some fog/drizzle are likely over the western
valleys thru Wednesday morning. Enough trapped cold air for some
-FZDZ in the Upper Green River Basin possibly impacting KPNA and KBPI
 terminals. Mountains will be obscured with LIFR conditions this
 morning with snow levels generally above 8500-9000 feet. Terminal
 ceilings are expected to lift to VFR conditions by midday, but
 mountains will remain mainly obscured with flurries/sprinkles.
 Wednesday night should be mainly dry, but enough boundary layer
 moisture remains for some possibly fog to redevelop in the
 western valleys. Winds will be breezy out of the west across
 Sweetwater County. Some LLWS could also impact western terminals
 through Wednesday morning.

Please see the Aviation Weather Center for the latest information on
icing and turbulence forecasts.

&&

.FIRE WEATHER...

Another Pacific system will approach and bring some light rain and
snow to areas West of the Divide, although snow levels will
generally remain above the valleys. A strong wind will likely
develop in the Lee of the Absarokas with the usual gusty wind from
the Red Desert through Natrona County. Relative humidity should
remain above critical levels. Mixing and smoke dispersal on

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Hattings
LONG TERM...Hulme
AVIATION...Murrell
FIRE WEATHER...Hattings
Hazardous weather outlook, Nov 21, 2:48 AM MST, 23 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
248 AM MST Tue Nov 21 2017

WYZ001>020-022>030-221200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
248 AM MST Tue Nov 21 2017

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Snow will be ending in the far west this morning. Another
precipitation event is slated for the far west portion of the
state tonight and Wednesday morning with snow changing to rain in
the valleys. There could even be some freezing rain in the Upper
Green River Basin tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thanksgiving Day...possible record high temperatures east of the
Divide.

Thanksgiving night...Rain in the west with snow in the surrounding higher
mountains. Very windy conditions possible east of the divide
Thanksgiving day and night.

Monday...Another bout of snow for the far west with windy to very
windy areas. Turning colder.

.SPOTTER INFORMATION STATEMENT...

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 1:08 PM MSTHigh Wind WatchRIWFremont, Hot Springs, Park14 hr

Nearby

High Wind Warnings in Wyoming, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.